At least 18 death and more than 1,000 cases of mysterious lung illnesses in the US have now been linked with vaping, health officials have warned.
Doctors said the illnesses, which first appeared in March, resemble an inhalation injury, according to the Centres for Disease Control and Prevention (CDC)
Symptoms have included severe, shortness of breath, fatigue, and chest pain, with most who fell ill saying they used products containing THC, the marijuana ingredient that causes a high.
The Centres for Disease Control and Prevention (CDC) said 1,080 confirmed and probable cases have been reported in 48 states and one US territory as of Tuesday afternoon.
More than a third of patients are aged under 21, but the 18 deaths have been older adults who apparently had more difficulty recovering.
Some 275 cases have been added to the numbers each week, and about half of the newest batch were people hospitalised in the last two weeks.
The Food and Drug Administration is analysing products from 18 states, but neither that agency nor the CDC has pinpointed an electronic cigarette, vaping device, liquid or ingredient as the root cause.
The investigation has increasingly focused on THC vaping products.
But until a cause is found, the CDC continues to advise Americans to refrain from using any vaping products.
Some doctors suggested patients' lungs are being clogged and inflamed by oils from vaping liquids, but a report published this week by the New England Journal of Medicine pointed to the kind of chemical burns that might come from poisonous gases.
"There may be a lot of different nasty things in e-cigarette or vaping products, and they may cause different harms in the lung," Dr Anne Schuchat from the CDC said.
"We hope over the months ahead that we'll learn more about the spectrum of lung conditions that these exposures are having."